Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Prime elements and prime sequences in polynomial rings

Author: Edward D. Davis
Journal: Proc. Amer. Math. Soc. 72 (1978), 33-38
MSC: Primary 13F20; Secondary 14M10
MathSciNet review: 0498533
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The central question of this note concerns the existence of prime elements in polynomial rings. In it are established for polynomial rings over arbitrary noetherian rings--insofar as is generally possible--certain results concerning bases for maximal ideals, well known for polynomial rings over fields and principal ideal domains. These results may be interpreted geometrically as theorems about normal (and especially smooth) closed points on ruled schemes.

References [Enhancements On Off] (What's this?)

  • [AT] E. Artin and J. Tate, A note on finite ring extensions, J. Math. Soc. Japan 3 (1951), 74-77. MR 0044509 (13:427c)
  • [BDG] M. Boratyński, E. D. Davis and A. V. Geramita, Generators for certain ideals in regular polynomials rings of dimension three, J. Algebra 51 (1978), 320-325. MR 0476721 (57:16280)
  • [DG] E. D. Davis and A. V. Geramita, Efficient generation of maximal ideals in polynomial rings, Trans. Amer. Math. Soc. 231 (1977), 497-505. MR 0472800 (57:12490)
  • [E] S. Endo, Projective modules over polynomial rings, J. Math. Soc. Japan 15 (1963), 339-352. MR 0155875 (27:5808)
  • [K] I. Kaplansky, Commutative rings, Allyn and Bacon, Boston, Mass., 1970. MR 0254021 (40:7234)
  • [Sg] A. Seidenberg, The hyperplane sections of normal varieties, Trans. Amer. Math. Soc. 69 (1950), 357-386. MR 0037548 (12:279a)
  • [Sn] R. G. Swan, A cancellation theorem for projective modules in the metastable range, Invent. Math. 27 (1974), 23-43. MR 0376681 (51:12856)
  • [Z] O. Zariski, Foundations of a general theory of birational correspondence, Trans. Amer. Math. Soc. 53 (1943), 490-542. MR 0008468 (5:11b)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 13F20, 14M10

Retrieve articles in all journals with MSC: 13F20, 14M10

Additional Information

Keywords: Polynomial ring, maximal ideal, prime element, prime sequence, complete intersection, Gauss' Lemma, ruled affine scheme, normal point, smooth point
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society